I'm sure I am violating copyright laws by copying this article in its entireity , but hopefully I will not get sent to jail! I read this in Canada's national newspaper (online version), the Globe and Mail today).
Muscle cream blamed for death of teen runner
June 9, 2007 at 9:34 PM EDT
NEW YORK — A medical examiner blamed a 17-year-old track star's death on the use of too much anti-inflammatory muscle cream, the kind used to soothe aching legs after exercise.
Arielle Newman, a cross-country runner at Notre Dame Academy on Staten Island, died after her body absorbed high levels of methyl salicylate, an anti-inflammatory found in sports creams such as Bengay and Icy Hot, the New York City medical examiner said Friday.
The medical examiner's spokeswoman, Ellen Borakove, said the teen used “topical medication to excess.” She said it was the first time that her office had reported a death from using a sports cream.
In addition to spreading the muscle cream on her legs between track meets, Ms. Newman was using adhesive pads containing the anti-inflammatory, plus an unspecified third product containing the chemical, Ms. Borakove said. The products were used and the chemical absorbed over time, she said.
Ms. Newman, who garnered numerous track awards, died April 3. She had gone to a party the night before, then returned home and spent hours talking with her mother.
Methyl salicylate poisoning is unusual, and deaths from high levels of the chemical are rare. "Chronic use is more dangerous than one-time use,” Edward Arsura, chairman of medicine at Richmond University Medical Centre, told the Staten Island Advance on Friday. “Exercise and heat can accentuate absorption.”
Dr. Ronald Grelsamer, of Mount Sinai Medical Centre, said Ms. Newman had a very abnormal amount of methyl salicylate in her body.
“She either lathered herself with it, or used way too much, or she used a normal amount and an abnormal percentage was absorbed into her body,” he said.
Her mother, Alice Newman, said she still couldn't believe her daughter's death was caused by a sports cream.
“I am scrupulous about my children's health,” she told the Advance. “I did not think an over-the-counter product could be unsafe.”
Johnson & Johnson, the makers of Bengay, expressed sympathy for the family and reminded consumers about “the importance of reading the label on this and all over-the-counter medicines to ensure safe and proper use,” in a statement released Saturday.
The label on Ultra Strength Bengay says the product should be applied no more than three or four times daily and consumers should stop and see a doctor if the condition worsens or symptoms persist for more than a week, spokeswoman Meghan Marschall said.